Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 183, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 20, 2006, 6:01 PM CDT for Towner County, North Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2006, 6:01 PM CDT (23:01 UTC)
- Expired
- Aug 20, 2006, 6:18 PM CDT
- In force
- 17 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Towner County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 424 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 202301
SVRFGF
NDC095-202345-
/O.NEW.KFGF.SV.W.0183.060820T2301Z-060820T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
601 PM CDT SUN AUG 20 2006
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL TOWNER COUNTY IN NORTHEAST NORTH DAKOTA
* UNTIL 645 PM CDT
* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED 7 MILES SOUTHWEST OF CALVIN...OR 32 MILES WEST OF
LANGDON...MOVING TO THE SOUTHEAST AT 30 MPH.
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4886 9908 4876 9923 4868 9898 4874 9902
4888 9901
$$
WJB/JA1 follow-up statement
000
WWUS53 KFGF 202318
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
618 PM CDT SUN AUG 20 2006
NDC095-202328-
/O.CAN.KFGF.SV.W.0183.000000T0000Z-060820T2345Z/
TOWNER ND-
618 PM CDT SUN AUG 20 2006
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TOWNER COUNTY IS
CANCELLED...
AT 618 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF EAST CENTRAL
TOWNER COUNTY. SO THE WARNING HAS BEEN CANCELLED.
LAT...LON 4886 9908 4876 9923 4868 9898 4874 9902
4888 9901
$$
WJB/JAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:14 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 20, 3:14 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 314 PM CDT SUN AUG 20 2006 .SHORT TERM... KIND OF A COMPLICATED NEAR TERM FORECAST TODAY...WITH THE MAIN CHALLENGE ONCE AGAIN REGARDING CONVECTION TONIGHT. WILL USE A MODEL BLEND TODAY FOR THE FORECAST. TONIGHT...AT 19Z...SFC MAP SHOWS A TROUGH JUST WEST OF A KMOT TO KBIS LINE. HARDLY ANY CLOUDS AT ALL RIGHT ALONG OR BEHIND THE SFC TROUGH. MODELS HAVE BEEN TRYING TO SAY IT WILL BE A COLD FRONTAL PASSAGE...BUT AM HARD PRESSED TO FIND A COLD FRONT. VISIBLE SATELLITE IMAGERY AND CANADIAN RADARS DO SHOW SOME ENHANCED CONVECTIVE DEVELOPMENT ALONG A LAKE WINNIPEG TO BRANDON (MB) TO ESTEVAN (SK) LINE...WHERE THE LATEST RUC SHOWS THE BEST 925- 850MB COLD ADVECTION. THEREFORE THIS IS LIKELY THE TAIL END OF THE COLD FRONT WITH THE TROUGH EXTENDING SOUTH OF THAT AREA. RUC DOING A DECENT JOB WITH THE SFC FEATURES...AND IT FORECASTS THE TROUGH/FRONT TO A KDVL TO EAST OF KBIS LINE BY 00Z...AND THEN QUICKLY INTO THE EASTERN HALF OF OUR FA AFTER 06Z. THE IS PRETTY QUICK TIMING...WHICH DOES SEEM TO BE THE TREND TODAY. THERE HAS BEEN SOME ELEVATED CONVECTION ALL DAY OVER CENTRAL AND EASTERN ND. AT 850 MB...THE RUC SHOWED A SOMEWHAT WEAK JET (AROUND 30 KTS) WITH WARM ADVECTION AND A THIN RIBBON OF MOISTURE. JUST ENOUGH TO MAINTAIN SOME WEAK CONVECTION. THRU MIDNIGHT...MAIN QUESTION IS WHETHER ANY CONVECTION CAN BECOME SFC BASED. THERE IS A THIN RIBBON OF 60F SFC DEW POINTS THAT EXTEND UP TOWARD KBIS/KJMS. SPC HOURLY MESOANALYSIS SHOWS THE BEST CRAVEN/BROOKS SIGNIFICANT SEVERE PARAMETER SOUTH OF KBIS. THIS COULD BE THE AREA TO WATCH FOR SFC BASED CONVECTION THIS EVENING...AND AN SWOMCD (CONVECTIVE DISCUSSION) HAS BEEN ISSUED FOR THIS AREA. THINK THE ONGOING WEAK ELEVATED CONVECTION WILL CONTINUE AHEAD OF THE TROUGH OVER OUR FA THRU THE EVENING. CONVECTION ALONG THE COLD FRONT IN CANADA SO FAR LOOKS PRETTY WEAK. AFTER MIDNIGHT...WILL ONLY MAINTAIN A SLIGHT CHANCE OF RAIN IN THE FAR SOUTHEAST FA. MON/MON NIGHT...NEXT SFC HIGH BUILDS SOUTH WITH COOL AND DRY WEATHER EXPECTED. TUE/WED...TUE LOOKS CONTINUED QUIET AS RETURN FLOW ONCE AGAIN ESTABLISHES ITSELF. NEXT CHANCE OF RAIN COMES TUE NIGHT INTO WED...AS ANOTHER ROUND OF ELEVATED CONVECTION. HAVE BEEN WATCHING THIS EVENT FOR SEVERAL DAYS NOW...ALL DEPENDS WHERE THE SFC FEATURES SET UP. GFS CONTINUES TO SHOW THE LOW DEVELOPING OVER THE WESTERN DAKOTAS WITH A WARM FRONT EAST OF IT. CONVECTION COULD GET GOING TUE NIGHT NORTH OF THIS BOUNDARY. CHANCES THEREFORE WOULD LOOK A BIT BETTER ACROSS OUR NORTHERN FA. THE SOUTHERN FA COULD BE DEALING WITH CAPPING ISSUES. .LONG TERM (THU-SUN)... LONG RANGE MODELS ARE SIMILAR WITH OVERALL 500MB PATTERN...BUT STILL DO HAVE SOME TIMING DIFFERENCES. ALL THE MODELS MOVE A SHORTWAVE THROUGH THE 500MB FLOW IN CONJUNCTION WITH A SURFACE LOW PRESSURE SYSTEM IN THE THU TO SAT TIME FRAME...BUT DIFFER ON WHEN...SO KEPT WITH FORECAST CONTINUITY OF THU AND FRI...AND KEPT SAT DRY AT THIS TIME. AS FAR AS TEMPS... EXPECT TO REMAIN NEAR NORMAL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/NG
Hazardous weather outlook, Aug 20, 6:28 AM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 628 AM CDT SUN AUG 20 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 628 AM CDT SUN AUG 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT FOR AREAS ALONG AND SOUTH OF A VALLEY CITY TO FARGO TO PARK RAPIDS LINE. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD. EXACT DETAILS WITH RESPECT TO STORM INTENSITY...AREAL COVERAGE AND RAINFALL POTENTIAL ARE NOT CLEAR CUT AT THE CURRENT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BERG
In the hours before
Local storm report, Aug 20, 5:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
536 PM CDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 6 W HANNAH 48.97N 98.82W
08/20/2006 E1.75 INCH CAVALIER ND TRAINED SPOTTER
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:14 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 61 min |
| Aug 20, 6:13 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 47 min |
| Aug 20, 6:58 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Walsh | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.